Oklahoma, 2011High Wind in Oklahoma, December 31, 2011
December 31, 2011 · NWS AMA · 9 events in 1 county or zone
A strong cold front moved through the Oklahoma Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the eastern Oklahoma Panhandle. No damage or injuries were reported.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Oklahoma Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the eastern Oklahoma Panhandle. No damage or injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 1:38 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Dec 31, 1:38 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
138 PM CST SAT DEC 31 2011
.DISCUSSION...
CENTER OF VIGOROUS UPPER LEVEL SHORT WAVE TROUGH IS MOVING EAST
SOUTHEAST ACROSS SOUTHWEST NEBRASKA. DEEP MIXING COUPLED WITH
STRONG DOWNWARD MOTION ON THE WEST AND SOUTHWEST SIDE OF THIS SHORT
WAVE TROUGH HAVE ALLOWED WINDS TO GUST OVER 60 KNOTS AT TIMES ACROSS
SOUTHEAST WYOMING...THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO.
A COLD FRONT IS APPROACHING THE OKLAHOMA PANHANDLE NOW AND THE
STRONGEST WINDS FOR OUR AREA ARE EXPECTED TO FOLLOW THIS FRONTAL
PASSAGE. HOWEVER...THERE MAY BE A STRONG ENOUGH INVERSION OVER THE
SNOWPACK TO TEMPER THE WINDS A BIT. ACROSS THE REST OF THE AREA...
BELIEVE THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA...
35 MPH SUSTAINED...INTO THE EARLY EVENING. WINDS WILL THEN DECREASE
QUICKLY AFTER MID EVENING AS THE UPPER LEVEL SHORT WAVE MOVES OFF
TO NORTHEAST KANSAS AND WINDS DECOUPLE AS THE NIGHTTIME INVERSION
SETS UP. SURFACE HIGH PRESSURE THEN BUILDS ACROSS THE PANHANDLES ON
NEW YEAR/S MORNING...KEEPING WINDS FAIRLY LIGHT TO START THE NEW
YEAR.
A DRY NORTHWEST FLOW ALOFT WILL PREVAIL AT LEAST THROUGH MID WEEK
NEXT WEEK AS A RIDGE/TROUGH PATTERN SETS UP ACROSS THE COUNTRY.
THIS PATTERN MAY BRING A COUPLE OF COLD FRONTS THROUGH THE REGION...
BUT THEY WILL NOT BE STRONG AND SHOULD ONLY ACT TO KEEP HIGH
TEMPERATURES DOWN A BIT...BUT STILL ABOVE NORMAL.
A STRONGER UPPER LEVEL SHORT WAVE TROUGH IS EXPECTED TO DROP SOUTH
FROM THE PACIFIC NORTHWEST TO THE SOUTHERN ROCKIES BY LATE IN THIS
FORECAST AND THIS WILL ALLOW A STRONGER COLD FRONT TO MOVE THROUGH
THE REGION BY FRIDAY. FOR NOW...THIS SYSTEM LOOKS TO BE DRY AS WELL
FOR OUR AREA.
&&
.FIRE WEATHER...
THE STRONGEST WINDS THROUGH THIS FORECAST WILL OCCUR OVER THE NEXT
NINE HOURS OR SO ACROSS THE PANHANDLES...BUT RELATIVE HUMIDITIES ARE
EXPECTED TO REMAIN ABOVE 20 PERCENT. ELEVATED OR CRITICAL WEATHER
CONDITIONS ARE NOT EXPECTED THROUGH THIS FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 22 45 21 49 26 / 0 0 0 0 0
BEAVER OK 19 47 19 48 24 / 0 0 0 0 0
BOISE CITY OK 19 42 19 47 26 / 0 0 0 0 0
BORGER TX 25 47 25 49 29 / 0 0 0 0 0
BOYS RANCH TX 23 48 21 51 27 / 0 0 0 0 0
CANYON TX 21 47 20 51 24 / 0 0 0 0 0
CLARENDON TX 26 46 25 51 28 / 0 0 0 0 0
DALHART TX 16 47 17 47 20 / 0 0 0 0 0
GUYMON OK 19 48 19 50 24 / 0 0 0 0 0
HEREFORD TX 20 48 20 51 23 / 0 0 0 0 0
LIPSCOMB TX 27 47 16 50 26 / 0 0 0 0 0
PAMPA TX 23 42 22 48 26 / 0 0 0 0 0
SHAMROCK TX 29 49 19 53 26 / 0 0 0 0 0
WELLINGTON TX 27 51 21 55 26 / 0 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
16/15
Hazardous weather outlook, Dec 31, 3:17 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CST SAT DEC 31 2011
OKZ001>003-TXZ001>020-010930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CST SAT DEC 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
CAUTION IS ADVISED ON AREA LAKES THROUGH THE MID EVENING DUE TO
STRONG WINDS BEHIND A COLD FRONT.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
GOEHRING
In the hours before
Special weather statement, Dec 31, 4:36 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CST SAT DEC 31 2011
OKZ001>003-TXZ001>020-010300-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
436 PM CST SAT DEC 31 2011
...GUSTY WINDS TO CONTINUE THROUGH EARLY THIS EVENING...
A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON. WINDS WILL ABRUPTLY SHIFT TO
THE NORTH BEHIND THE FRONT AND BRIEFLY GUST UP TO 55 MPH. BLOWING
DUST ASSOCIATED WITH THE STRONG WINDS MAY BRIEFLY REDUCE
VISIBILITIES...SO THOSE DRIVING SHOULD EXERCISE EXTRA CAUTION AND BE
PREPARED FOR RAPIDLY CHANGING VISIBILITIES.
FARTHER NORTH...A SECONDARY COLD FRONT WILL PUSH SOUTH THROUGH THE
OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE LATE THIS AFTERNOON
AND EARLY EVENING...BRINGING WITH IT ANOTHER SURGE OF STRONG
NORTHERLY WINDS. BRIEF GUSTS UP TO 55 MPH WILL BE POSSIBLE HERE AS
WELL...ALONG WITH REDUCED VISIBILITIES FROM BLOWING DUST.
THE WINDS WILL DIMINISH SIGNIFICANTLY BETWEEN 7 PM AND 9 PM CST.
KB
High Wind, Beaver
- When
- December 31, 5:25 PM CST to 5:26 PM CST
- Where
- Beaver forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.
High Wind, Beaver
- When
- December 31, 5:35 PM CST to 5:36 PM CST
- Where
- Beaver forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.
High Wind, Beaver
- When
- December 31, 5:40 PM CST to 5:41 PM CST
- Where
- Beaver forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.
High Wind, Beaver
- When
- December 31, 5:40 PM CST to 5:41 PM CST
- Where
- Beaver forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Slapout Oklahoma Mesonet station located eight miles west of Slapout, Oklahoma.
High Wind, Beaver
- When
- December 31, 5:45 PM CST to 5:46 PM CST
- Where
- Beaver forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.
High Wind, Beaver
- When
- December 31, 5:45 PM CST to 5:46 PM CST
- Where
- Beaver forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Slapout Oklahoma Mesonet station located eight miles west of Slapout, Oklahoma.
High Wind, Beaver
- When
- December 31, 5:50 PM CST to 5:51 PM CST
- Where
- Beaver forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.
High Wind, Beaver
- When
- December 31, 6:00 PM CST to 6:01 PM CST
- Where
- Beaver forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.
High Wind, Beaver
- When
- December 31, 6:15 PM CST to 6:16 PM CST
- Where
- Beaver forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The non-thunderstorm gradient wind gust was measured at the Slapout Oklahoma Mesonet station located eight miles west of Slapout, Oklahoma.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 31, 20111 death · 1 injured · 109 kt wind · 17 events
- Avalanche in Wyoming, December 31, 20111 death · 1 event
- High Wind in Kansas, December 31, 20118 injured · $135,000 · 68 kt wind · 14 events
- Winter Weather in Massachusetts, December 31, 20112 injured · $63,000 · 2 events
- High Wind in Kansas, December 31, 201161 kt wind · 12 events
- Winter Weather in Minnesota, December 31, 201110 events
- High Wind in Nebraska, December 31, 201155 kt wind · 9 events
- High Wind in Nebraska, December 31, 201161 kt wind · 7 events
- High Wind in South Dakota, December 31, 201151 kt wind · 4 events
- High Wind in Colorado, December 31, 201197 kt wind · 3 events
- High Wind in Colorado, December 31, 2011$4,000 · 66 kt wind · 3 events
- High Wind in Kansas, December 31, 201151 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356689, 356690, 356691, 356692, 356693, 356694, 356695, 356697, 356699.